Category: 

What Causes Extrapyramidal Syndrome?

People suffering with extrapyramidal syndrome may require a cane for walking.
The risk of developing extrapyramidal syndrome is a consideration patients should think about when they start psychiatric medication.
Article Details
  • Written By: Mary McMahon
  • Edited By: Nancy Fann-Im
  • Last Modified Date: 12 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The fewest car accident fatalities occur on Tuesdays.  more...

October 23 ,  1983 :  Suicide bombers killed nearly 300 US and French military troops in Beirut.  more...

Extrapyramidal syndrome is a movement disorder caused by damage to the extrapyramidal tract, a network of nerves that controls movement. Patients with this condition can have a variety of symptoms, including involuntary jerking, difficulty walking, and the inability to sit or stand still. The cause is usually a medication that interferes with dopamine in the brain, but it can also be the result of brain damage. When patients exhibit symptoms, a doctor can perform a thorough neurological exam to learn more about the patient's case and to explore possible causes.

The leading cause of extrapyramidal syndrome is psychiatric medication. Antipsychotic drugs and some drugs used to treat depression commonly cause extrapyramidal symptoms. Patients who take dopamine blockers can also develop this condition. Stopping the medication may help, but sometimes the effects are permanent, or take a long time to wear off. Patients on psychiatric medications should be vigilant for early symptoms so they can report them to a doctor as soon as possible.

Ad

Another potential cause of extrapyramidal syndrome is an injury to the brain that involves the extrapyramidal tract. Some forms of cerebral palsy can involve this area of the brain, and it can also be damaged by lesions from brain tumors and degenerative neurological diseases. In this case, medical imaging of the brain may show signs of the physical damage. This can allow a doctor to pinpoint the cause and determine the best treatment option. In this case the goal is to arrest additional damage, and it may not be possible to repair the existing damage.

Patients with extrapyramidal syndrome can have trouble with basic tasks and may need support when walking in the form of a cane, walker, or other mobility aid. Physical therapy can sometimes help patients with issues like hand tremors that interfere with fine motor skills. Devices like jar openers, oversize tools, and so forth can also help the patient adapt to tremors or involuntary jerks that make it hard to dial a phone or operate a computer. Some patients may also benefit from medications.

The risk of developing extrapyramidal syndrome is a consideration patients should think about when they start psychiatric medication. The benefits of the drug may outweigh the risks of side effects, especially if the patient and doctor work together to slowly adjust the medication to find the most appropriate dose. It is important to remain in communication with a doctor while on such medications to discuss the development of side effects and the best way to deal with them.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon259143
Post 8

Are brain injury and anti psychotic drugs the only causes for EPS? Is EPS hereditary?

andee
Post 7

I have an uncle who has Parkinson's disease, and he seems to have a lot of the symptoms that are described here.

He has a lot of involuntary jerking and can't stop these movements no matter how hard he tries. As this disease has progressed, he also has a hard time walking and getting around as it has affected his gait.

It sounds like this extrapyramidal syndrome has Parkinsonian side effects very similar to what my uncle has to deal with every day.

SarahSon
Post 6

My boss has twin daughters and one of them was born with cerebral palsy and one was not. These girls are adults now, but the one with the cerebral palsy has really had a hard time.

She loves kids and most of her jobs have been working in a daycare setting. She is no longer able to do that because of the extrapyramidal symptoms she has.

There are a lot of movements that she can't control, and it got to the point where it was too dangerous to be with the young children. It really was dangerous for both her and the kids, and there was always a fear that she would fall on one of them.

She takes medications to help with some of her symptoms of cerebral palsy, but her extrapyramidal syndrome is a result of the cerebral palsy itself and how it affects her brain.

John57
Post 5

@burcinc - I also have first hand experience of the effects of antipsychotic drugs and side effects for Alzheimer's disease.

When my mom was diagnosed with Alzheimer's, they added some antipsychotic medication to her list of medications, and she developed tremors and some involuntary, jerky movements.

Alzheimer's is such a complicated disease, and at first I thought these symptoms were a part of that process. We were finally able to figure out it was the medication that was causing these symptoms.

This is hard on everybody, but a lot of the weight of that falls on the caretakers. It was hard enough to see her struggling with the Alzheimer's, but when she started having these tremors, it was really frustrating.

Once we stopped the antipsychotic medication, the tremors gradually went away.

sunshined
Post 4

@turkay1 - From what I have seen from my sister's situation, many times safer alternatives are hard to find.

My sister was in a bad car accident when she was a teenager, and had a brain injury at that time. Several years passed before she began having some mental problems, which are attributed to her former brain injury.

She has had quite a time finding a medication that controls her symptoms and yet doesn't give her bad side effects. To have a good quality of life, she needs to stay on some form of medication, but the ongoing side effects of antipsychotic medications are awful.

On one drug she gained 70 pounds, one almost destroyed her kidney's. Now she is experiencing extrapyramidal symptoms so they are trying to find another medication for her.

burcinc
Post 3
@turkay1, @ddljohn-- My grandmother had both Alzheimer's and extrapyramidal syndrome. But Alzheimer's isn't what caused EPS. It was also caused by antipsychotic drugs.

Antipsychotic drugs are sometimes used as part of alzheimer's treatment. My grandmother was on them for a while to help with some behavioral problems she was experiencing. Unfortunately the medication resulted in EPS and she had more problems after that.

However, this was more than fifteen years ago. New antipsychotic medications have been developed since then. The ones which most often resulted in EPS are the older ones and they are rarely in use now. EPS as part of antipsychotic drug side effects is not as much of a risk as it used to be. I believe injury from disease is a bigger risk and cause now.

ddljohn
Post 2

@turkay1-- Those are really good questions.

I'm not entirely positive if EPS (short for extrapyramidal syndrome) is irreversible or not. However, I think it could go either way and the only way to know would be to have neurological testing and scans done to see the kind of damage done to the brain. The longer these symptoms continue, the more damage there probably will be.

By the way, I heard that a friend of mine's dad was diagnosed with this syndrome recently and he also has alzheimers. I've also heard that extrapyramidal effects can be seen with other genetic disorders like tourettism and Asperger's. So maybe this might be something that some people are inclined towards genetically.

candyquilt
Post 1

Wow, this seems like a pretty serious syndrome. Since extrapyramidal syndrom is caused by injury to the brain, it's not irreversible is it?

I also had no idea that antipsychotic drugs can have extrapyramidal side effects. Can we take this to mean that antipsychotic drugs cause injury to the brain?

If using these drugs has a high potential of causing so many issues with movement, it has to make people with psychotic ailments think twice before using them. I personally would choose not to use these medications if there are any alternative and safer treatments.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email